Alert archive / North Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 29, NWS Grand Forks, ND

August 12, 2010Ransom County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Aug 12, 2010, 9:31 PM CDT for Ransom County, North Dakota. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2010, 9:31 PM CDT (02:31 UTC)
Expired
Aug 13, 2010, 10:00 AM CDT
In force
12 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 114 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 9:45 PM CDTFLASH FLOOD4 N Fort Ransom, NDEM REPORTS TRUCK STUCK IN WASHED OUT COUNTY ROAD... LAW ENFORCEMENT NEEDED TO RESCUE...LOCATION IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5023 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5023 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
2.4
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WGUS53 KFGF 130231
FFWFGF
NDC073-131500-
/O.NEW.KFGF.FF.W.0029.100813T0231Z-100813T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
931 PM CDT THU AUG 12 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1000 AM CDT FRIDAY

* AT 925 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS NORTHWEST RANSOM     
  COUNTY MOVING EAST ACROSS THE COUNTY. RADAR ESTIMATED TWO TO THREE 
  INCHES OF RAIN FELL OVER NORTHWEST RANSOM COUNTY. THE RAIN WILL    
  ALSO FALL IN AN AREA WHERE HEAVY RAIN FELL THIS MORNING AND EARLY  
  AFTERNOON. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS RANSOM       
  COUNTY THIS EVENING. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ENDERLIN...LISBON...ANSELM...ELLIOTT...ENGLEVALE...FORT RANSOM AND 
  SHELDON.

THE FOLLOWING STREAMS ARE INCLUDED IN THE WARNING...SHEYENNE RIVER...
MAPLE RIVER...SOUTH BRANCH MAPLE RIVER AND BEAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

&&

LAT...LON 4663 9729 4638 9731 4632 9802 4662 9803

$$

HOPPES
2 follow-up statements
441 
WGUS73 KFGF 130542
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1242 AM CDT FRI AUG 13 2010

NDC073-131500-
/O.CON.KFGF.FF.W.0029.000000T0000Z-100813T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANSOM ND-
1242 AM CDT FRI AUG 13 2010

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
RANSOM COUNTY...

WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FELL ACROSS  
RANSOM COUNTY THURSDAY. THE RAIN HAS SINCE MOVED OUT OF THE AREA. 
HOWEVER ADDITIONAL RAIN WILL BE POSSIBLE FRIDAY MORNING. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...ENDERLIN...LISBON...ANSELM...ENGLEVALE...FORT 
RANSOM...VENLO AND SHELDON.

THE FOLLOWING STREAMS ARE INCLUDED IN THE WARNING...SHEYENNE RIVER...
MAPLE RIVER...SOUTH BRANCH MAPLE RIVER AND BEAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

&&

LAT...LON 4663 9729 4638 9731 4632 9802 4662 9803

$$

HOPPES
789 
WGUS73 KFGF 131457
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
956 AM CDT FRI AUG 13 2010

NDC073-131511-
/O.EXP.KFGF.FF.W.0029.000000T0000Z-100813T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANSOM ND-
956 AM CDT FRI AUG 13 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 AM CDT FOR RANSOM
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS.

&&

LAT...LON 4663 9729 4638 9731 4632 9802 4662 9803

$$

JK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:05 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 12, 9:05 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
905 PM CDT THU AUG 12 2010

.DISCUSSION...FORECAST CHALLENGE CONCERNS CONTINUED SEVERE STORM AND
HEAVY RAIN THREAT. SURFACE LOW REMAINS ALONG ND/SD BORDER N OF ABR.
ASSOCIATED WARM FRONT WHICH WAS HUGGING ND/SD BORDER AREA HAS SAGGED
SOUTH INTO NE SD AND THEN INTO S MN. A COUPLE OF SEVERE/POTENTIALLY
TORNADIC STORMS CONTINUE NORTH OF BOUNDARY ACROSS RANSOM AND
RICHLAND COUNTY. ELSEWHERE BAND OF MODERATE TO LOCALLY HEAVY
RAINFALL WITH ELEVATED STORMS ON NOSE OF LOW LEVEL JET CONTINUE
ACROSS EAST CENTRAL ND. THIS BAND BEGINNING TO SAG SOUTH AND EAST
AND INCREASE IN FORWARD SPEED AS LOW LEVEL JET INTENSIFIES ACROSS NE
SD AND SHORTWAVE SHIFTS EAST. WITH PRECIPITABLE H20 VALUES REMAINING
AROUND 1/5 INCH WILL NEED TO MAINTAIN WATCH FOR ANY FURTHER FLOOD
HEADLINES. ONGOING CONVECTION FARTHER WEST HOWEVER WITH LOW LEVEL
JET SHIFTING EAST ACROSS MN NOT SURE HOW LONG HIGH PLAINS CONVECTION
WILL HOLD TOGETHER. DEWPOINTS UPSTREAM REMAIN IN THE 60S SO ANOTHER
MILD NIGHT.

&&

.AVIATION...STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH ESE
ACROSS SE ND...NW AND WEST CENTRAL MN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Aug 12, 6:22 AM CDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT THU AUG 12 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE TODAY...AND
BECOME MORE WIDESPREAD TONIGHT. MORNING SHOWERS AND THUNDERSTORMS
WILL DIMINISH...WITH MIXED CLOUDS AND SUNSHINE THIS AFTERNOON.
DEPENDING ON SUNSHINE...TEMPERATURES SHOULD WARM WELL INTO THE 80S.
IF THIS DOES OCCUR...THESE TEMPERATURES COMBINED WITH HIGH
MOISTURE VALUES WILL CAUSE HIGH INSTABILITY VALUES BY LATE TODAY
AND THIS EVENING. THIS WILL SET THE STAGE FOR SCATTERED STRONG TO
SEVERE THUNDERSTORM DEVELOPMENT. ACTIVITY SHOULD INCREASE IN
COVERAGE OVERNIGHT AS A LOW LEVEL JET RESIDES NEAR THE AREA.

HEAVY RAINFALL...HAIL AND STRONG DAMAGING WINDS ARE ALL POSSIBLE.
THERE IS ALSO THE THREAT FOR TORNADOES MAINLY NEAR THE NORTH
DAKOTA...SOUTH DAKOTA...AND MINNESOTA BORDER REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
FRIDAY...MAINLY OVER WEST CENTRAL MINNESOTA. THE WEEKEND WILL BE
MUCH COOLER WITH SCATTERED SHOWERS AND ISOLATED NON-SEVERE
THUNDERSTORMS...MAINLY FOR AREAS ALONG THE CANADIAN BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DTR

In the hours before

Special weather statement, Aug 12, 6:02 PM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
602 PM CDT THU AUG 12 2010

NDZ028-029-038-130000-
BARNES ND-GRIGGS ND-STEELE ND-
602 PM CDT THU AUG 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARNES...STEELE AND
EASTERN GRIGGS COUNTIES UNTIL 700 PM CDT...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF THUNDERSTORMS 12 MILES SOUTH OF COOPERSTOWN...OR 25 MILES
NORTH OF VALLEY CITY...MOVING TO THE NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
HOPE AROUND 615 PM CDT.
BLABON AROUND 635 PM CDT.
COOPERSTOWN AROUND 640 PM CDT.
SHERBROOKE AROUND 645 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JK
Special weather statement, Aug 12, 6:22 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
622 PM CDT THU AUG 12 2010

MNZ040-130015-
GRANT MN-
622 PM CDT THU AUG 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT COUNTY UNTIL 715
PM CDT...

AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF HOFFMAN TO
16 MILES SOUTH OF CHARLESVILLE...MOVING TO THE EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

THE STORMS WILL BE NEAR...
HOFFMAN AROUND 715 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JK
Special weather statement, Aug 12, 7:06 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
706 PM CDT THU AUG 12 2010

NDZ049-052-053-130100-
RANSOM ND-RICHLAND ND-SARGENT ND-
706 PM CDT THU AUG 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SARGENT...WESTERN
RICHLAND AND EXTREME SOUTHEASTERN RANSOM COUNTIES UNTIL 800 PM CDT...

AT 703 PM CDT...THE PUBLIC REPORTED A THUNDERSTORM 10 MILES EAST OF
FORMAN...OR 24 MILES NORTHEAST OF BRITTON...MOVING TO THE NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES HAS BEEN REPORTED WITH THIS
STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
CAYUGA AROUND 715 PM CDT.
GENESEO AROUND 725 PM CDT.
HAMLIN AROUND 740 PM CDT.
WYNDMERE AND BARNEY AROUND 800 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

JK
Local storm report, Aug 12, 8:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
843 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TORNADO          1 S GENESEO             46.06N 97.28W
08/12/2010                   SARGENT            ND   PUBLIC

&&

JH
Local storm report, Aug 12, 9:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
907 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     WEST FARGO              46.87N 96.90W
08/12/2010  E60 MPH          CASS               ND   TRAINED SPOTTER

            ALSO DIME SIZE HAIL

&&

JH
Local storm report, Aug 12, 9:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
918 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND GST     FARGO                   46.88N 96.82W
08/12/2010  M67.00 MPH       CASS               ND   TRAINED SPOTTER

            IN SOUTH FARGO

&&

JH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:37 PM CDTTornado WarningFGFSargent53 min
Aug 12, 7:49 PM CDTTornado WarningFGFRansom56 min
Aug 12, 8:30 PM CDTTornado Warning EmergencyFGFRichland, Sargent45 min
Aug 12, 8:44 PM CDTTornado WarningFGFRansom61 min
Aug 12, 8:50 PM CDTSevere Thunderstorm WarningFGFCass, Traill55 min
Aug 12, 9:47 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent58 min
Aug 12, 10:34 PM CDTSevere Thunderstorm WarningFGFCass, Richland56 min
Aug 13, 1:25 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele65 min

Nearby

Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.